Alert archive / Oregon / Special Weather Statements in 2021
Special Weather Statement, NWS Medford, OR
NWS Medford, OR issued this special weather statement at Jul 29, 2021, 5:52 PM PDT for Jackson County, Oregon. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 5:52 PM PDT (00:52 UTC)
- Expired
- Jul 29, 2021, 6:30 PM PDT
- In force
- 38 min
- Issued by
- NWS Medford, OR
County Jackson County, OR
The radar
The Medford radar (KMAX), 29 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 3562 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
183
WWUS86 KMFR 300052
SPSMFR
Special Weather Statement
National Weather Service Medford OR
552 PM PDT Thu Jul 29 2021
ORZ026-028-300130-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
552 PM PDT Thu Jul 29 2021
...SPECIAL WEATHER STATEMENT...
At 550 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cantrall Buckley County Park and McKee Bridge, or 13 miles southwest
of Medford, moving north at 20 mph.
Heavy rainfall at the rate of a half an inch to one inch per hour
has been reported at a weather station near McKee Bridge in the last
half hour. Pea size hail and wind gusts 30 to 40 mph will be
possible with this storm.
Locations impacted include...
Cantrall Buckley County Park, Woodrat Mountain and Ruch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4215 12299 4213 12309 4224 12311 4227 12301
4224 12299
TIME...MOT...LOC 0050Z 165DEG 18KT 4222 12306
$$
BTLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at Jul 29, 2:58 PM PDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 29, 2:58 PM PDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Medford OR
258 PM PDT Thu Jul 29 2021
.DISCUSSION...The overall weather pattern will be rather
persistent through much of the forecast period with forecast
area wedged between strong high pressure to the east and broad
troughing to the west. Under this pattern, deep southerly flow
will continue pumping monsoonal moisture into the area, resulting
in daily chances for afternoon and evening thunderstorms through
at least Monday. In addition to thunderstorm chances, very hot
temperatures are expected today and Friday, especially west of the
Cascades.
High temperatures will trend several degrees warmer today compared
to yesterday and similar values are expected again on Friday, when
afternoon readings will reach 5 to 15 degrees above normal.
Overnight temperatures will be quite warm for this time of year as
well tonight, 15 degrees above normal, and this won't provide much
relief from the daytime heat for those without cooling resources.
Because of this, an Excessive Heat Warning is in effect for the
valleys west of the Cascades and in northern California through
Friday and details can be found at NPWMFR. Beyond Friday, daytime
temperatures will moderate some Saturday into Monday, mostly due to
increased cloud cover, but in turn this will help keep overnight
temperatures well above normal. However, the slight cooling trend in
daytime temperatures is enough to preclude any heat related
headlines beyond Friday.
As previously mentioned, deep southerly flow will remain over the
region into early next week, bringing moisture rich air and
instability to the area. Beginning today, daily afternoon and
evening thunderstorms will be possible east of the Coast Range
through at least Sunday, if not Monday. The overall thunderstorm
forecast remains largely unchanged. While there is high confidence
in sufficient moisture and instability for convection, the
uncertainty lies with the strength and trajectories of the daily
shortwave triggers to initiate convection.
For today, the shortwave is on the weaker side, but the high
resolution models continue to indicate some cells developing over
higher terrain and moving northward. We've already seen some light
showers pass through the valleys on west side this morning and some
stronger cells are beginning to fire along the Cascades near
Willamette Pass. Overall, expecting storms to remain more isolated
in nature across much of the area, but can't rule out some pockets
of scattered coverage. Similar conditions are expected on Friday,
but the shortwave trigger looks to be stronger, so we expect a
greater coverage of thunderstorms on Friday. The main change for
Friday was to bring thunderstorm chances farther west to include
Josephine and much of Douglas counties. Despite the recent rainfall,
vegetation remains very dry and any lightning could be problematic
regarding new fire starts. A Red Flag Warning is in effect for today
and Friday for areas where we believe the amount of lightning could
overwhelm initial attack resources. See RFWMFR and the Fire
Weather Discussion below for more details.
Conditions change a bit on Saturday as more moisture surges into the
area. This will bring more cloud cover which will keep afternoon
temperatures down a bit and also limit instability some. At the same
time, the trough offshore begins to nudge eastward and this should
shift the focus of activity farther east with it. Given the slightly
more stable conditions, it's possible that conditions Saturday and
Sunday are more showery with isolated embedded thunderstorms;
similar to what occurred this past Tuesday but with less rainfall
amounts. We're hoping to have a better picture of this as this time
frame begins to be covered by the high resolution CAMs.
As we get into next week, the trough offshore continues nudges
eastward and so with the focus of moisture and instability.
Thunderstorm chances continue Monday into Tuesday but should be
limited to areas east of the Cascades. From mid next week onward,
the upper level flow becomes more southwesterly to westerly as the
trough approaches the Pacific Coast. There are differences regarding
the progression of this trough, so while confidence remains low on
the details, this will cutoff the inflow of monsoonal moisture and
bring more stable conditions. /BR-y
&&
.AVIATION...For the 29/18Z TAF Cycle... The LIFR Cigs and vsbys at
the coast have largely burnt off, yet remain offshore. They will
return overnight, as early as 4Z is possible; but 06Z is more
reasonable, which is expressed in the TAF.
Elsewhere, VFR is expected for most of the area for the TAF period.
S Smoke from wildfires is not too much of an issue per monitoring
sensors and satellite with the exception for the Jack Fire east
of KRBG and west of Diamond Lake. However, the smoke from the Jack
fire is confined to a small area right around the fire.
We're already seeing some showers develop around the West Side, and
they'll continue to develop inland and spread east of the Cascades
this afternoon. Scattered thunderstorms are expected to develop
along and near the Cascades, Siskiyous, and Marble Mountains later
this afternoon and evening. Rain, if any, would be light, but some
partial terrain obscuration would be possible. Also, look for gusty
winds near any thunderstorms that do form. -Schaaf
&&
.MARINE...Updated 200 PM PDT Thursday, 29 July 2021...High
pressure centered to the west and lower pressure inland will
continue to bring general northerly winds to the coastal waters
through at least early next week. The ingredient that will roughen
up the seas a bit is the northerly winds over the south of Cape
Blanco due to a weak to moderate thermal trough developing
Thursday morning and continuing into early next week. Models begin
to differ around Tuesday, with some expecting northerlies to
increase and others showing them decreasing. ~Smith/Schaaf
&&
.FIRE WEATHER...Updated 200 PM Thursday 29 July 2021...Deep
southerly flow will continue to bring monsoonal moisture into the
area through Monday. It will be quite hot through Friday over the
inland areas, especially the west side, with the hottest day on
Friday.
The latest visible image shows instability mid level clouds moving
up from the south and over time we'll see isolated showers and
storms increase. The latest guidance suggest the trigger for this
afternoon and early evening are not as strong and it's possible
storms that develop could be more on the isolated side. However,
with little clouds cover at this time, the opportunity exist for max
heating to take place, therefore scattered storms cannot be ruled
out.
High resolution model guidance is showing some terrain-based
thunderstorm initiation later this afternoon over portions of
Siskiyou county in California as well as over the Cascades and the
Umpqua Divide in Oregon. Additionally, a weak short wave will move
in from the south which could initiate some additional convection
during peak heating in northern Klamath County and portions of fire
zones 616, 617, 620 and 622.
A Red Flag Warning remains in effect for portions of Fire Zone 280
in California and for portions of Fire Zones 621, 622, 623, 617, and
624 in southern Oregon. Elsewhere, the triggers remain relatively
weak and isolated storms will be possible east of the Cascades.
A similar set up will occur on Friday, but with additional moisture
moving in at the mid levels and a stronger trigger moving up from
the south, the chances for scattered thunderstorms will spread over
a larger area of southern Oregon and northern California, including
areas east of the Cascades and the Fire Weather Watch has been
replaced with a Red Flag Warning Friday afternoon and evening for
most of the areas that were in the Fire Weather Watch. See RFWMFR
for more details.
It is worth noting that some of our west side valleys could
experience thunderstorms should our high resolution guidance be on
track, but these storms will likely flow over the valleys from the
surrounding mountains, and be more isolated in nature, this is
especially true for Fire zones 620 and 622 into this evening and
again Friday afternoon and evening.
The moisture will continue moving into our area throughout the
weekend, bringing additional cloud cover, some cooler temperatures,
and hopefully some widespread showers. Instability remains
relatively high; so a few showers may produce some lightning, but
storms should remain isolated despite the scattered nature of
showers over the weekend.
Thunderstorm chances will be limited to Lake County Tuesday, and
Wednesday and Thursday look to be dry. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM to 11 PM PDT Friday for ORZ617-621>625.
Excessive Heat Warning until 11 PM PDT Friday for ORZ023-024-026.
Red Flag Warning until 11 PM PDT this evening for ORZ617-621>624.
CA...Red Flag Warning from 2 PM to 11 PM PDT Friday for
CAZ280-281-284-285.
Red Flag Warning until 11 PM PDT this evening for CAZ280.
Excessive Heat Warning until 11 PM PDT Friday for CAZ080>082.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Saturday for PZZ356-376.
MNF/MAP/BMSIn the hours before
Special weather statement, Jul 29, 5:52 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
552 PM PDT Thu Jul 29 2021
ORZ026-028-300130-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
552 PM PDT Thu Jul 29 2021
...SPECIAL WEATHER STATEMENT...
At 550 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cantrall Buckley County Park and McKee Bridge, or 13 miles southwest
of Medford, moving north at 20 mph.
Heavy rainfall at the rate of a half an inch to one inch per hour
has been reported at a weather station near McKee Bridge in the last
half hour. Pea size hail and wind gusts 30 to 40 mph will be
possible with this storm.
Locations impacted include...
Cantrall Buckley County Park, Woodrat Mountain and Ruch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4215 12299 4213 12309 4224 12311 4227 12301
4224 12299
TIME...MOT...LOC 0050Z 165DEG 18KT 4222 12306
BTLThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:29 PM PDT | Special Weather Statement | MFR | Jackson | 46 min |
| Jul 29, 9:11 PM PDT | Special Weather Statement | MFR | Klamath | 49 min |
| Jul 29, 9:26 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 34 min |
| Jul 29, 10:04 PM PDT | Special Weather Statement | MFR | Klamath | 26 min |
| Jul 30, 12:48 PM PDT | Fire Weather Watch | MFR | Douglas, Harney, Jackson, Klamath, Lake, Lane | 25 hr |
| Jul 30, 12:48 PM PDT | Red Flag Warning | MFR | Douglas, Harney, Jackson, Josephine, Klamath, Lake and 1 more | 33 hr |
| Jul 30, 1:44 PM PDT | Heat Advisory | MFR | Curry, Jackson, Josephine | 4 days |
Nearby
Special Weather Statements in Oregon, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.